Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 22, NWS Cheyenne, WY

March 14, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Mar 14, 2018, 2:01 AM MDT for 4 counties in Wyoming. It took effect at Mar 16, 2018, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 2:01 AM MDT (08:01 UTC)
In effect from
Mar 16, 2018, 12:00 AM MDT
Expired
Mar 15, 2018, 1:54 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS75 KCYS 140801
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 AM MDT Wed Mar 14 2018

...STRONG WINDS POSSIBLE THURSDAY NIGHT INTO FRIDAY...

WYZ110-115-150000-
/O.NEW.KCYS.HW.A.0022.180316T0600Z-180316T1800Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
201 AM MDT Wed Mar 14 2018

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Thursday night through Friday
morning. 

* TIMING...Midnight Through Noon Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with
  Gusts to 65 MPH possible.
  
* IMPACTS...Mainly to transportation. Dangerous travel for light
  weight and high profile vehicles, including light loaded semis
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-150000-
/O.NEW.KCYS.HW.A.0022.180316T1200Z-180317T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
201 AM MDT Wed Mar 14 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Friday morning through Friday
afternoon. 

* TIMING...6AM Through 6PM Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with
  Gusts to 65 MPH possible.

* IMPACTS...Mainly to transportation. Dangerous travel for light
  weight and high profile vehicles, including light loaded semis
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
4 follow-up statements
005 
WWUS75 KCYS 142004
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 PM MDT Wed Mar 14 2018

...STRONG WINDS POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY...

WYZ110-115-150415-
/O.CON.KCYS.HW.A.0022.180316T0600Z-180316T1800Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
204 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TIMING...Midnight Through Noon Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with
  Gusts around 60 MPH possible. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles.

* OTHER IMPACTS...Some blowing and drifting snow is possible until
  noon Friday, mainly across the higher elevations including the
  Elk mountain and Arlington areas. Visibilities may briefly be 
  reduced to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-150415-
/O.CON.KCYS.HW.A.0022.180316T1200Z-180317T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
204 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* TIMING...6AM Through 6PM Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with
  Gusts around 60 MPH possible. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
561 
WWUS75 KCYS 142017 AAA 
NPWCYS

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Cheyenne WY
217 PM MDT Wed Mar 14 2018

...STRONG WINDS POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY...

WYZ110-115-151130-
/O.CON.KCYS.HW.A.0022.180316T0600Z-180316T1800Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
217 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TIMING...Midnight Through Noon Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with 
  Gusts around 60 MPH possible. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

* OTHER IMPACTS...Some blowing and drifting snow is possible 
  until noon Friday, mainly across the higher elevations 
  including the Elk mountain and Arlington areas. Visibilities 
  may briefly be reduced to one half mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-151130-
/O.CON.KCYS.HW.A.0022.180316T1200Z-180317T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
217 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* TIMING...6AM Through 6PM Friday

* WINDS...West to Southwest winds of 35 to 45 MPH sustained with 
  Gusts around 60 MPH possible. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
178 
WWUS75 KCYS 150213
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
813 PM MDT Wed Mar 14 2018

...STRONG WINDS POSSIBLE LATE THURSDAY NIGHT AND FRIDAY...

WYZ110-115-151200-
/O.CON.KCYS.HW.A.0022.180316T0600Z-180316T1800Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
813 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TIMING...Midnight Thursday Night Through Noon Friday.

* WINDS...West to Southwest winds 35 to 45 MPH sustained with 
  gusts around 60 MPH possible.

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

* OTHER IMPACTS...Some blowing and drifting snow is possible until
  noon Friday, mainly across the higher elevations including Elk
  Mountain and Arlington. Visibilities may briefly be reduced to 
  one half mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-151200-
/O.CON.KCYS.HW.A.0022.180316T1200Z-180317T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
813 PM MDT Wed Mar 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* TIMING...Friday Morning Through Friday Afternoon.

* WINDS...West to Southwest winds 35 to 45 MPH sustained with
  gusts around 60 MPH possible. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including light loaded semis 
  and camping trailers. Strong cross winds may result in an 
  elevated risk for blow overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
155 
WWUS75 KCYS 150754
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
154 AM MDT Thu Mar 15 2018

...High Wind Watches Cancelled...


WYZ110-115-150900-
/O.CAN.KCYS.HW.A.0022.180316T0600Z-180316T1800Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
154 AM MDT Thu Mar 15 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

The High Wind Watch has been replaced with a Snow and Blowing Snow
Advisory.

$$

WYZ106-150900-
/O.CAN.KCYS.HW.A.0022.180316T1200Z-180317T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
154 AM MDT Thu Mar 15 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

Winds are expected to remain below High Wind Warning criteria.
Therefore the watch has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Mar 13, 10:05 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 13, 10:05 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1005 PM MDT Tue Mar 13 2018

.SHORT TERM...(This evening through Wednesday Night)
Issued at 227 PM MDT Tue Mar 13 2018

Two more warmer than normal days ahead (Wednesday-Thursday)
before changes arrive late Thursday and Friday...more on that in
the long term section below. High amplitude ridge axis extends
from the Four Corners north into Alberta early this afternoon.
Large scale subsidence beneath this ridge along with a dry air
mass in place will continue to yield clear skies tonight. Ridge
axis begins to weaken as it slides east on Wednesday. In doing so,
thermal ridge in the low-levels will be advected into the region.
So, highs on Wednesday will warm well into the 60s, with even some
low 70s in the North Platte River Valley from Douglas to
Bridgeport/Broadwater. Otherwise, just expect some high clouds to
be in on the increase across southeast Wyoming late in the day.

.LONG TERM...(Thursday through Tuesday)
Issued at 227 PM MDT Tue Mar 13 2018

*** Accumulating Snow Potential Increasing Thu Night/Friday ***

Backing flow amplifies for Thursday as an upper low moves onto the
Pacific Coast. Models are becoming more consistent in lifting a
leading negatively tilted shortwave trough northeast towards the
Four Corners by Thursday evening. This trough becomes a closed low
near the CO/KS stateline by Friday morning, most likely due to the
strength of the downstream plains ridge. As the system approaches,
precip will be on the increase across southeast Wyoming Thursday
afternoon. Weak instability will be available Thursday afternoon,
so expect generally showery coverage. There may also be some
isolated lightning strikes Thursday afternoon, but confidence was
too low to include into the forecast at this time. Models are
consistent in precip becoming more organized Thursday evening, as
a well-defined area of low-level convergence sets up ahead of
deepening sfc low. Snow levels initially will be around 8000 feet
Thursday evening, but will fall to around 4000 feet by sunrise
Friday. As such, precip will transition from rain to snow west-
east across much of the CWA Thursday night, remaining snow on
Friday. Model consistency both run-to-run and between models is
increasing confidence in widespread accumulating snow, though
location of greatest snowfall/impacts will depend on the eventual
track of the area of low pressure. Areas best positioned for
heavy snow potential will be areas where the residence time of the
system is maximized (above 8000 feet as well as along the Pine
Ridge from east central Wyoming into the northern Nebraska
Panhandle). Areas along and south of the lower North Platte
Valley appear as though temps may remain too warm or system
residence time too-low, to see significant accumulations. The
system will linger into Friday, before coming to an end across the
Panhandle Friday afternoon. Travel impacts can be expected in
areas of heaviest snow. Have trended precip chances up and
temperatures down Thursday night & Friday. Stay tuned to future
forecasts as amounts/impacts are refined.

Brief shortwave ridge move in Friday night & Saturday, before the
next shortwave trough moves thru Sunday and Sunday night.
Although light snow will be possible with this system, at this
time accumulations appear to remain light. Drier, but continued
cool conditions anticipated early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1000 PM MDT Tue Mar 13 2018

VFR. Light south-southeast winds will prevail across western Nebraska.
For southeast Wyoming, light southwest winds tonight will increase to
10-15 kt late Wednesday morning. It will be breezy at Rawlins with
gusts to 25 kt. Winds diminish after 00Z.

&&

.FIRE WEATHER...
Issued at 1000 PM MDT Tue Mar 13 2018

A strong upper level ridge will build into the area Wednesday and
bring mainly dry conditions to the area. However, it will be a bit
windy across the west Wednesday afternoon with humidity values
ranging from 20 to 30 percent which may cause some elevated fire
weather conditions. The next disturbance is expected to move into
the area Thursday-Thursday night and bring snow showers to the
higher elevations of southeast Wyoming Thursday afternoon with rain
changing to snow Thursday evening and Thursday night. Meanwhile, the
Nebraska Panhandle may see mostly snow in the north on Thursday
night with a rain/snow mix further south. This will be followed a
windy day on Friday and another disturbance moving into the region
Sunday and Sunday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CAH
LONG TERM...CAH
AVIATION...MAJ
FIRE WEATHER...REC/MAJ
Hazardous weather outlook, Mar 13, 3:26 AM MDT, 22 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
326 AM MDT Tue Mar 13 2018

NEZ002-003-019>021-054-055-095-096-140930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
326 AM MDT Tue Mar 13 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a possibility of snow Thursday night into Friday morning.
Significant accumulating snow is possible. Please stay tuned for
later updates.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

WYZ101>119-140930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
326 AM MDT Tue Mar 13 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a possibility of snow Thursday night into Friday morning.
Significant accumulating snow is possible. Please stay tuned for
later updates.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:08 AM MDTWinter Storm WatchCYSAlbany, Laramie, Niobrara24 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.